Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Sioux Falls, SD

June 11, 2019Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2019, 5:02 PM CDT for Lyon County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2019, 5:02 PM CDT (22:02 UTC)
Expired
Jun 11, 2019, 5:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:12 PM CDTHAIL 1.25Lynd, MNMULTIPLE QUARTER SIZED HAILSTONES WITH SOME UP TO HALF DOLLAR SIZED. NO DAMAGE TO CAMPER TOP. MANY LEAVES STRIPPED FROM TREES DUE TO ABUNDANT HAIL.
Jun 11, 5:13 PM CDTHAIL 12 Ssw Lynd, MNRECEIVED CALL ABOUT DRIFTS OF PEA SIZED HAIL IN CAMDEN STATE PARK. THERE WERE SOME NICKELS, AND A FEW QUARTERS AS WELL ALONG WITH 2.5 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KFSD 112202
SVRFSD
MNC083-112230-
/O.NEW.KFSD.SV.W.0008.190611T2202Z-190611T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
502 PM CDT Tue Jun 11 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Lyon County in southwestern Minnesota...

* Until 530 PM CDT.

* At 501 PM CDT, a severe thunderstorm was located over Camden State
  Park, or 9 miles southwest of Marshall, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Balaton around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4425 9566 4419 9597 4420 9599 4442 9604
      4447 9582
TIME...MOT...LOC 2201Z 340DEG 14KT 4433 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
039 
WWUS53 KFSD 112218
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
518 PM CDT Tue Jun 11 2019

MNC083-112230-
/O.CON.KFSD.SV.W.0008.000000T0000Z-190611T2230Z/
Lyon MN-
518 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN LYON COUNTY...

At 517 PM CDT, a severe thunderstorm was located over Balaton, or 13
miles south of Marshall, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 510pm CDT dime-sized hail was reported 
         in Lynd, MN.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Lyon County, including the following locations... Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9594 4438 9599 4442 9584 4425 9566
TIME...MOT...LOC 2217Z 340DEG 14KT 4427 9586 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
473 
WWUS53 KFSD 112228
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
528 PM CDT Tue Jun 11 2019

MNC083-112238-
/O.EXP.KFSD.SV.W.0008.000000T0000Z-190611T2230Z/
Lyon MN-
528 PM CDT Tue Jun 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4420 9594 4438 9599 4442 9584 4425 9566
TIME...MOT...LOC 2228Z 340DEG 14KT 4424 9584 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:41 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 11, 3:41 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 PM CDT Tue Jun 11 2019

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 340 PM CDT Tue Jun 11 2019

Current surface analysis indicating an area of low pressure tracking
through the mid Missouri River Valley this afternoon - as an upper
level shortwave drifts into eastern SD - and starting to see
scattered thunderstorms developing from east central SD back into
south central SD at this time. These features will continue to push
to the east through the evening, with hi res CAMS suggesting the
possibility of scattered convection through 08Z tonight. An SPC
Marginal risk remains across our area, and cannot completely rule
out an isolated strong to severe storm into the evening with
unusually cold air aloft and steep mid level lapse rates, though
with MLCAPE values of 500 to 1000 j/kg and shear values of 20 kts or
less, the threat is pretty low. The main threats with any storm
would be quarter size hail and winds to 60 mph. By later tonight,
the primary cold front will sweep through the area with any
shower/thunderstorm activity coming to an end. Lows tonight will
drop to near 50 by early Wednesday morning.

High pressure will build into the region on Wednesday, leading to a
mostly sunny and cool day with highs much below normal - from the
mid 60s to near 70. With good mixing, it will be a breezy day with
northwest winds gusting at 25 to 30 kts at times. Winds will drop
off on Wednesday night, and it will be a very cool night with lows
in the lower to mid 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 PM CDT Tue Jun 11 2019

By Thursday, high pressure begins to shift off to the east, and with
a southerly flow returning to the region, it will be a warmer day
with temperatures back into the 70s. The warming continues on Friday
as readings rebound into the upper 70s to lower 80s.

A more active period into the weekend, as the next best chance of
thunderstorm activity comes in for later on Friday and Saturday as
another shortwave/frontal boundary pushes through the region.
Temperatures will remain in the lower 80s for Saturday. Not much
change into the start of next week with temperatures holding in the
upper 70s to near 80, with uncertain thunderstorm chances - due to
model differences - for Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM CDT Tue Jun 11 2019

Scattered showers and thunderstorms will develop by mid afternoon
and continue through the evening. A few storms could produce small
hail and wind gusts to 50 mph. Outside of the thunderstorms VFR
conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 11, 4:02 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 PM CDT Tue Jun 11 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-122115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
402 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this afternoon and evening.
There is a marginal risk that storms could produce wind gusts to 60
mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.